Is turmeric the cause of stomach upset?
DEAR DR. ROACH: I have been using turmeric on my food for quite a while. I've noticed I've started having bouts of diarrhea. I found others' reports of this when searching on the internet. I might quit taking it to see if the diarrhea ceases. Do you have any other information on contracting diarrhea with turmeric? -- W.T.
ANSWER: Yes, I have seen this before. It has been well-documented.
Turmeric is used by many people just as a spice, but it's also taken for the medicinal properties of curcumin, which is an anti-inflammatory used by many people for arthritis and other conditions. Curcumin is the key substance for the reported health benefits of turmeric. It needs to be taken with other substances, such as piperine found in black pepper, to be absorbed well.
The reports on diarrhea with turmeric or curcumin is conflicting. Some authorities say it is dose-dependent, meaning it's more likely with higher doses; others say the opposite. Some say it goes away in a few days, but my clinical experience is that some people do not get better.
Staying off of the turmeric for a while to see if the diarrhea goes away is a scientific way of determining whether the turmeric is the likely cause. A careful record of how often you had diarrhea before and after the turmeric is useful. If the answer isn't clear, you can restart and see what happens to the frequency afterward.
DEAR DR. ROACH: Can you please tell me why I have bubbles in my urine when I pee? My doctors don't seem to worry about it. There must be a reason. -- A.L.
ANSWER: Bubbles in the toilet bowl after voiding can be normal. In the normal situation, there are few bubbles, which dissipate ("pop") quickly. However, bubbly or foamy urine is a key indicator for the presence of protein in the urine. Proteins have properties similar to soap, which allow them to form bubbles. Losing excess protein in the urine can therefore cause excess bubbles, and a simple dipstick test for protein is appropriate in people who notice excess bubbles in the urine.
Many kidney conditions can cause excess protein excretion, but one we consider most often is called nephrotic syndrome, where very large amounts of protein can be lost in the urine. This is often associated with swelling of the legs and very high cholesterol levels.
If there is no protein in the urine, it is unlikely the bubbles represent anything to worry about.
DEAR DR. ROACH: I have a brain aneurysm and am wondering if it could be affected by wearing a mask. I just seem to get a bit off kilter when wearing one. I have a coil in my head. -- J.H.
ANSWER: An aneurysm is an enlargement of a blood vessel. They are particularly dangerous in the brain, where a rupture leads to bleeding that can cause a stroke. A coil (a platinum wire) is placed into the aneurysm, causing a clot to form and reducing the risk of artery rupture.
A mask should have no effect on a brain aneurysm. Neither oxygen levels nor CO2 levels in the blood are significantly affected. Many people feel a bit off kilter when using a mask at first, but they become easier with continued use.
Masks should not be worn by someone who could not take it off without assistance. There are very few other reasons NOT to wear masks when in a public setting.